Illinois, 2011

Excessive Heat in Illinois, July 17 to 28, 2011

July 17 to 28, 2011 · NWS LSX · 3 events in 3 counties and zones

A heat wave extending from July 17 through July 28 hit the area. There were a couple of days the heat broke, but for the most part it was continuous.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A heat wave extending from July 17 through July 28 hit the area. There were a couple of days the heat broke, but for the most part it was continuous. High temperatures ranged from the lower to upper 90s with the Heat Index ranging form 105 to 110. There was one death reported in Quincy, IL due to the heat. A 90 year-old woman died in her home. There was no air conditioning and the windows were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 10:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 17, 10:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1141 AM CDT SUN JUL 17 2011

.DISCUSSION...
/305 AM CDT SUN JUL 17 2011/

THESE FORECAST DISCUSSIONS ARE GOING TO SOUND LIKE A BROKEN RECORD
FOR THE NEXT WEEK AS THE WEATHER STORY REMAINS FOCUSED ON THE
DANGEROUS/LIFE THREATENING HEAT WAVE.

HEAT WILL CONTINUE TO BUILD INTO THE AREA TODAY AND MONDAY WITH A
2-3 DEGREE JUMP IN AFTERNOON HIGHS EACH DAY. EXPECT MORE LOCATIONS
WILL REACH HEAT CRITERIA TODAY AND MONDAY AS DEWPOINTS CONTINUE TO
RISE WITH EVAPOTRANSPIRATION. THE HEAT WAVE WILL INTENSIFY FROM
TUESDAY THROUGH AT LEAST FRIDAY...AS THE THERMAL RIDGE BECOMES
LOCKED OVERHEAD. TUESDAY LOOKS EXTREMELY DANGEROUS AS LATEST MODEL
GUIDANCE POOLS DEWPOINTS IN THE UPPER 70S TO LOWER 80S ALONG AND
EAST OF THE MISSISSIPPI RIVER. THIS WOULD RESULT IN WIDESPREAD HEAT
INDEX VALUES ABOVE 115 DEGREES.

NO MAJOR CHANGES MADE TO THE FORECAST.

CVKING

&&

.AVIATION...
/1140 AM CDT SUN JUL 17 2011/

DRY CONDITIONS CONTINUE THRU THE NEXT 24 HRS. WINDS WILL CONTINUE
SWLY TODAY AND BACK TO SLY TONIGHT AND BECOME SWLY AGAIN TOMORROW
AT AROUND 7 KTS. OTHER THAN SOME LIGHT FG AGAIN LATE TONIGHT...VFR
CONDITIONS ARE EXPECTED. SOME HZ WILL BE POSSIBLE TOMORROW...BUT
UNCERTAIN HOW MUCH THIS WILL IMPACT VSBYS AT THIS TIME.

SPECIFICS FOR KSTL...DRY CONDITIONS CONTINUE THRU THE NEXT 30 HRS.
WINDS WILL CONTINUE SWLY TODAY AND BACK TO SLY TONIGHT AND BECOME
SWLY AGAIN TOMORROW AT AROUND 7 KTS. VFR CONDITIONS ARE EXPECTED
WITH SOME VERY LIGHT FG POSSIBLE LATE TONIGHT. SOME HZ WILL BE
POSSIBLE TOMORROW...BUT UNCERTAIN HOW MUCH THIS WILL IMPACT VSBYS
AT THIS TIME.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR CRAWFORD MO-
     IRON MO-MADISON MO-REYNOLDS MO-ST. FRANCOIS MO-STE.
     GENEVIEVE MO-WASHINGTON MO.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR AUDRAIN MO-
     BOONE MO-CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-
     JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONITEAU
     MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-SHELBY
     MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-WARREN MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR ADAMS IL-BOND
     IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MARION IL-MONTGOMERY IL-PIKE IL-
     RANDOLPH IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR MADISON IL-
     MONROE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 17, 2:16 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
316 AM CDT SUN JUL 17 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
316 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WARNING IN EFFECT THROUGH FRIDAY. PEAK HEAT INDEX
VALUES THIS AFTERNOON AND EVENING WILL BE AROUND 105 DEGREES.
LOCALLY HIGHER TEMPERATURES AND HEAT INDEX VALUES ARE EXPECTED IN
THE ST. LOUIS METROPOLITAN AREA DUE TO THE URBAN HEAT ISLAND
EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXCESSIVE HEAT WARNING IN EFFECT THROUGH FRIDAY. A DANGEROUS HEAT
WAVE WILL INTENSIFY ACROSS THE REGION...WITH AFTERNOON AND EARLY
EVENING HEAT INDEX VALUES RANGING FROM 105 TO 115 DEGREES. LOCALLY
HIGHER HEAT INDEX VALUES ARE EXPECTED IN THE ST. LOUIS METROPOLITAN
AREA DUE TO THE URBAN HEAT ISLAND EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Adams

When
July 17, 12:00 PM CST to July 28, 8:00 PM CST
Where
Adams forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Excessive Heat, Brown

When
July 17, 12:00 PM CST to July 28, 8:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
July 17, 12:00 PM CST to July 28, 8:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Adams2011-07-2390FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372702, 372703, 372704.